What should the nurse do first? A client with heart failure has been receiving an I.V. infusion at 125 ml/hour. Now the client is short of breath and the nurse notes bilateral crackles, jugular vein distention, and tachycardia.
A. Notify the physician.
B. Discontinue the I.V. catheter.
C. Administer a ordered diuretic.
D. Slow the I.V. infusion.
Tachycardia is a situation when the heart rate is more than 100 beats per minute. It can be part of the body's response to anxiety, fever, rapid blood loss, strenuous exercise, and elevated amounts of your thyroid hormones.
Tachycardia caused by heart or lung disease often is accompanied often accompanied by chest pain, shortness of breath, or lightheadedness. The influx of IV fluids for heart failure patients may worsen their condition. This is because excess fluids in the bloodstream may cause further strain on the body. Diuretics are also commonly used.
Slow the i.v. infusion.-rationale: because this client has fluid overload, the nurse should first slow the infusion to prevent additional fluid overload, then notify the physician and obtain further orders. notifying the physician without slowing the infusion would put the client at risk for pulmonary complications or respiratory failure. discontinuing the catheter is inappropriate because the nurse may still need vascular access to administer i.v. fluids (at a decreased rate) or additional i.v. medications. administering a diuretic without changing the i.v. infusion rate wouldnt prevent fluid overload from recurring. client needs category: physiological integrity client needs subcategory: reduction of risk potential cognitive level: analysis reference: craven, r.f., and hirnle, c.j. fundamentals of nursing: human health and function, 5th ed. philadelphia: lippincott williams & wilkins, 2007, p. 626.